Alert archive / Michigan / Gale Warnings in 2026
Gale Warning 4, NWS Gaylord, MI
NWS Gaylord, MI issued this gale warning at Jan 15, 2026, 2:31 AM EST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 15, 2026, 2:31 AM EST (07:31 UTC)
- Expired
- Jan 15, 2026, 10:00 AM EST
- In force
- 7 hr
- Issued by
- NWS Gaylord, MI
The text
As transmitted.
696 WHUS73 KAPX 150731 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 231 AM EST Thu Jan 15 2026 LHZ349-151545- /O.UPG.KAPX.SC.Y.0007.000000T0000Z-260115T1800Z/ /O.NEW.KAPX.GL.W.0004.260115T0731Z-260115T1500Z/ Sturgeon Pt to Alabaster MI- 231 AM EST Thu Jan 15 2026 ...GALE WARNING IN EFFECT UNTIL 10 AM EST THIS MORNING... * WHAT...Highest gusts up to 35 kts from the north and highest waves around 8 feet. * WHERE...Sturgeon Pt to Alabaster MI. * WHEN...Until 10 AM EST this morning. * IMPACTS...Strong winds will cause hazardous highest waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for hazardous conditions. && $$ LSZ321-151200- /O.CON.KAPX.SC.Y.0007.000000T0000Z-260115T1200Z/ Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- 231 AM EST Thu Jan 15 2026 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THIS MORNING... * WHAT...Highest gusts up to 25 kts from the north and highest waves around 5 feet. * WHERE...Whitefish Bay (U. S. Portion)/Whitefish Point to Point Iroquois MI. * WHEN...Until 7 AM EST this morning. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LHZ345-346-LMZ341-LSZ322-151000- /O.CON.KAPX.SC.Y.0007.000000T0000Z-260115T1000Z/ Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- Seul Choix Point to 5NM West of Mackinac Bridge- St. Marys River Point Iroquois to E. Potagannissing Bay- 231 AM EST Thu Jan 15 2026 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST EARLY THIS MORNING... * WHAT...Highest gusts up to 25 kts from the north and highest waves around 3 feet. * WHERE...In Lake Huron, Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island and St Ignace to False Detour Channel. In Lake Michigan, Seul Choix Point to 5NM West of Mackinac Bridge. In Lake Superior, St. Marys River Point Iroquois to E. Potagannissing Bay. * WHEN...Until 5 AM EST early this morning. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LHZ347-348-151545- /O.CON.KAPX.SC.Y.0007.000000T0000Z-260115T1800Z/ 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary- 231 AM EST Thu Jan 15 2026 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... * WHAT...Highest gusts up to 30 kts from the north and highest waves around 9 feet. * WHERE...5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island and Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary. * WHEN...Until 1 PM EST this afternoon. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LMZ323-342-344>346-151500- /O.CON.KAPX.SC.Y.0008.000000T0000Z-260115T1500Z/ Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- 231 AM EST Thu Jan 15 2026 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING... * WHAT...Highest gusts up to 30 kts from the north and highest waves around 8 feet. * WHERE...Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI, Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay, Sleeping Bear Point to Grand Traverse Light MI, Point Betsie to Sleeping Bear Point MI and Manistee to Point Betsie MI. * WHEN...Until 10 AM EST this morning. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
1 follow-up statement
847 WHUS73 KAPX 151505 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 1005 AM EST Thu Jan 15 2026 LHZ349-152100- /O.EXP.KAPX.GL.W.0004.000000T0000Z-260115T1500Z/ /O.EXB.KAPX.SC.Y.0007.000000T0000Z-260115T2100Z/ Sturgeon Pt to Alabaster MI- 1005 AM EST Thu Jan 15 2026 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... ...GALE WARNING HAS EXPIRED... * WHAT...Highest gusts up to 25 kts from the northwest and highest waves around 6 feet. * WHERE...Sturgeon Pt to Alabaster MI. * WHEN...Until 4 PM EST this afternoon. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LHZ347-151615- /O.CAN.KAPX.SC.Y.0007.000000T0000Z-260115T1800Z/ 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- 1005 AM EST Thu Jan 15 2026 ...SMALL CRAFT ADVISORY IS CANCELLED... $$ LMZ323-342-344>346-151615- /O.EXP.KAPX.SC.Y.0008.000000T0000Z-260115T1500Z/ Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- 1005 AM EST Thu Jan 15 2026 ...SMALL CRAFT ADVISORY HAS EXPIRED... $$ LHZ348-152100- /O.EXT.KAPX.SC.Y.0007.000000T0000Z-260115T2100Z/ Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary- 1005 AM EST Thu Jan 15 2026 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... * WHAT...Highest gusts up to 25 kts from the north and highest waves around 6 feet. * WHERE...Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary. * WHEN...Until 4 PM EST this afternoon. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this gale warning went out at Jan 14, 11:51 PM EST, 2 hours 40 minutes earlier. Its key messages:
- Below normal temperatures, at times well so, to continue through the period.
- Periodic chances for impactful lake enhanced snow.
Area forecast discussion, Jan 14, 11:51 PM EST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1151 PM EST Wed Jan 14 2026
.KEY MESSAGES...
- Below normal temperatures, at times well so, to continue through
the period.
- Periodic chances for impactful lake enhanced snow.
&&
.SHORT TERM /THROUGH THURSDAY/...
Issued at 134 PM EST Wed Jan 14 2026
Pattern Synopsis/Forecast:
Long wave amplification continues to mature across NOAM early this
afternoon, with now much of the eastern Conus dominated by the
deepening troughing portion of this amplification process. Avenue
for modified Arctic air now open to sweep into the region, as
evident by current temperatures falling into the teens and even the
single digits across parts of the Northwoods. Gusty north to north-
northwest winds ushering in this progressively colder airmass,
helping drive wind chill values into the single digits both above
and below zero. Lakes of course are activated, with snow showers
rotating off those big waters into both peninsulas. Most persistent
and impactful snow showers across our neck of the woods have
centered in our typical north-northwest flow areas near and
southwest of Grand Traverse Bay.
Sharp embedded shortwave trough will continue to rotate off to our
east tonight, ending any synoptic contribution to ongoing lake snows
as it does so. Brief shortwave ridging builds overhead in its wake
on Thursday, bringing us at least a temporary reprieve from the lake
snows and gusty winds.
Primary Forecast Concerns:
Lake snow evolution tonight and temperature trends through Thursday.
Details:
North to north-northwest flow driven lake snows will continue
tonight, although expecting both organization and intensity to
steadily decrease with time as convective depths lower and all
synoptic moisture contribution is lost. Probably looking at a few
more inches in our headline areas...with most of that falling this
evening where better banding will reside. Expect lingering scattered
snow showers to end elsewhere overnight. Definitely a cold one
tonight, especially so east of I-75 across eastern upper Michigan
where Ontario drainage flow will be maximized...allowing skies to
clear. Easily looking at lows several degrees below zero there, with
mostly single digits across the remainder of the area (could see
some lower end negative single digit lows across interior northern
lower...especially if skies clear more aggressively than currently
anticipated). While winds do decrease in speed, still plenty enough
wind to drive wind chill values several degrees colder, with some
areas likely dropping into the teens below zero during the early
morning hours of Thursday. Definitely take precautions when heading
to the bus stop in the morning.
Main story for Thursday will be the continuation of the cold as that
building shortwave ridging ends any lingering lake snows. Will
likely even see a good deal of sunshine develop into the early
afternoon across interior areas. However, that sun will do little to
help temperatures, with highs likely only topping out in the teens
to lower 20s. Good news is the winds will continue to steadily
diminish, allowing wind chills to "warm" into the single digits
during the afternoon. Quite balmy indeed.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
Issued at 134 PM EST Wed Jan 14 2026
Pattern Synopsis/Forecast:
Long wave troughing will continue to dominate our weather for the
foreseeable future. Embedded southeast diving shortwaves through the
period will not only occasionally reinforce already below normal
temperatures, but will also help periodically ramp up lake
processes...likely at times bringing some significant snow
accumulations to at least a few of our infamous snow belt locations.
Primary Forecast Concerns:
Temperature trends and snow evolution through the period.
Details:
Definitely a tricky and hence low confidence forecast Thursday night
right through the weekend as several shortwaves visit our region
within the deepening overhead troughing. A complex mesoscale
scenario indeed, with those waves interacting on what should be
intensifying lake aggregate troughing. Synoptic snow portion of
these waves appears limited given absolute dearth of any deep
moisture. However, lakes will remain locked and loaded, with those
passing waves helping increase convective depths, enhance low level
convergence, and supply just enough moisture through seeder-feeder
processes to ramp up snowfall rates. Tricky part remains the
location of best snows, with that lake aggregate troughing and at
times weak wind fields adding to the mesoscale complexity (perhaps
even the development of lake induced lows along the lake aggregate
troughing at times). Upshot to all the above, expect accumulating
lake enhanced snow at times, perhaps significantly so, in at least
some of our traditional lake snow belts from later Thursday night
through the weekend. Of course, given the complexity, the forecast
will no doubt require significant and frequent changes as we head
through the period.
Of a bit higher confidence is temperatures...with a bit of a
moderation expected Friday and Saturday, when highs are likely to
top out in the 20s. Turning colder Sunday, when highs again will
likely remain in the teens for many. Nothing ridiculous regarding
lows, with readings mostly in the single digits and teens.
Some evidence a arrival of only minimally modified Arctic air
arrives to kick off next week as pattern amplification reaches
maturity. If this indeed unfolds as some mid range guidance would
suggest, we could easily be looking at highs Monday and Tuesday
failing to get out of the single digits for at least some areas away
from the big waters...with overnight lows again falling below zero.
Gusty northwest winds will of course make it feel several degrees
colder. Lake snows will continue as well, although accumulations
could be limited by a non-existent in-cloud dendritic growth zone.
Definitely a period to continue to monitor in the coming days.
&&
.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1151 PM EST Wed Jan 14 2026
Snow shower intensity has greatly diminished over the last several
hours with only light lake effect bands currently in place across
parts of northern Michigan. Remaining lake effect showers are
expected to dissipate into Thursday morning. Until then, drops to
IFR VSBYs are still possible at TAF sites along the lakeshores over
the next few hours. Cloud cover is expected to clear from interior
northern Michigan out toward the shorelines tonight and Thursday,
bringing VFR conditions to many areas during the day. However, TVC,
MBL, and APN may struggle to see VFR conditions until Thursday
evening. Remaining gusty winds also look to wind down heading into
Thursday.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...Cold Weather Advisory until 1 AM EST Thursday for MIZ016>018-
022-023-028-029-034-035-087-088-096-097.
Winter Weather Advisory until 1 AM EST Thursday for MIZ018-024.
Winter Weather Advisory until 7 AM EST Thursday for MIZ020-025-
026-031-032.
MARINE...Small Craft Advisory until 5 AM EST Thursday for LHZ345-346.
Small Craft Advisory until 1 PM EST Thursday for LHZ347>349.
Small Craft Advisory until 5 AM EST Thursday for LMZ341.
Small Craft Advisory until 10 AM EST Thursday for LMZ323-342-
344>346.
Small Craft Advisory until 5 AM EST Thursday for LSZ322.
Small Craft Advisory until 7 AM EST Thursday for LSZ321.
&&
SHORT TERM...MSB
LONG TERM...MSB
AVIATION...DJCHazardous weather outlook, Jan 14, 2:18 PM EST, 12 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 218 PM EST Wed Jan 14 2026 MIZ016>018-020>036-041-042-086>088-095>099-151930- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 218 PM EST Wed Jan 14 2026 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Through tonight. Accumulating lake effect snow will continue into tonight across portions of northern lower Michigan. Please see the latest Winter Weather Advisories for additional details. .DAYS TWO THROUGH SEVEN...Thursday through Wednesday. Accumulating snow is expected again Thursday night into Saturday, especially in northwest lower Michigan. Dangerously cold wind chill readings are possible Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snowfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-151930- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 218 PM EST Wed Jan 14 2026 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...This afternoon and tonight. Gale force winds are expected to continue into this evening on the Lake Michigan coast of northwest lower Michigan as well as Whitefish Bay. .DAYS TWO THROUGH SEVEN...Thursday through Wednesday. No hazards at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord.
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 14, 10:01 PM EST | Small Craft Advisory | APX | 12 hr | |
| Jan 14, 11:02 PM EST | Cold Weather Advisory | APX | Cheboygan, Chippewa, Crawford, Emmet, Mackinac, Montmorency and 5 more | 11 hr |
| Jan 15, 1:27 PM EST | Winter Weather Advisory | APX | Benzie, Charlevoix, Leelanau, Mackinac, Manistee | 37 hr |
| Jan 15, 1:50 PM EST | Small Craft Advisory | APX | 25 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.